Article Text

PDF
Recurrent choking in Parkinson’s disease
  1. N Archibald,
  2. P Newman
  1. Specialist Registrar, Neurology Department, James Cook University Hospital, Middlesbrough, UK
  2. Consultant Neurologist, James Cook University Hospital, Middlesbrough, UK
  1. Dr N Archibald, Clinical Ageing Research Unit, Newcastle University, Campus for Ageing and Vitality, Newcastle upon Tyne NE4 5PL, UK; neil.archibald{at}ncl.ac.uk

Statistics from Altmetric.com

A 77-year-old man, with a long history of idiopathic Parkinson’s disease, was reviewed in the movement disorder clinic of the James Cook University Hospital. He had first presented to the neurological services 17 years previously with an asymmetrical, progressive upper limb tremor and associated rigidity. He had an otherwise unremarkable medical history. He had had a good and sustained response to l-dopa and dopamine agonists over the years, although increasing doses were ultimately limited by the late development of dyskinesia, somnolence and visual hallucinations. No atypical features were noted at first presentation, or on subsequent follow-up.

Fourteen years after the diagnosis, in 2004, he began to deteriorate with falls and worsening mobility. His swallowing also became more difficult, with subsequent aspiration, fear of eating and weight loss. A percutaneous endoscopic gastrostomy (PEG) tube was placed, without complication, and to good effect.

In the 12 months prior to admission, and pre-dating PEG insertion by six months, he described “choking” episodes when asleep, about six times a night and becoming more frequent. His carer described noisy nocturnal inspiration and expiration when asleep, and paroxysms when he would “go white, then red and blue and his eyes would bulge out.” He found these episodes very distressing. In addition, he complained of daytime somnolence and his carer described pugilistic limb movements while asleep, suggestive of REM-sleep behaviour disorder. Medication at this time consisted of l-dopa (Sinemet), amantadine, citalopram, low-dose amitriptyline, omeprazole and a buprenorphine patch for arthritic pain. There had been no exposure to atypical neuroleptics or anti-emetics. There were no symptoms of …

View Full Text

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.